NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Monday, September 22, 2014
Evista and Blood Clots
I would like to know the severity of blood clots caused by taking Evista. My doctor mention to me that it`s like taking birth control pills. I am 52 years old, with some hypertension that runs in my family. The side effect of possible blood clots is one of my concerns. I`m not sure of any news pertaining to women who take evista with this as a major problem. I was told by my doctor, to also make sure before going on a plane trip, I must stop taking evista several days before. I am just wondering if flying is the major problem versus just sitting in car or watching a movie in a theater for a length of time. Is there a test for blood clots? Thank you
If you have a mother, father, sister or brother who has had a blood clot or pulmonary embolus, I would recommend you be checked for a clotting problem prior to taking Evista. There are genetic factors that can make one prone to blood clots.
Evista, oral contraceptives, and hormone therapy all appear to increase the risk of blood clots. Even though the risk is approximately double, the absolute number of women having a blood clot is small. In a huge study of women on hormone therapy (the Women's Health Initiative or WHI), women ages 50-59 who were taking the placebo pill for one year had a rate of blood clots of fewer than one in a thousand. Doubling that rate means that for women on the medications listed above there were be approximately two women in 1,000 (only one more than usual) who would have a blood clot during one year.
The risk of blood clots increases as we age. Among women in their 60s, the rate of blood clots is approximately 2 per 1,000 per year. Using the medications listed above would make the risk approximately 4 per 1,000 per year.
Spending long periods of time sitting without moving also increases the risk of blood clots. Everyone who travels long distances should get up to walk around frequently. People expecting to be on prolonged bedrest should consider stopping these medications until they resume normal activity.
Margery Gass, MD
Formely, Professor, Clinical Obstetrics & Gynecology
College of Medicine
University of Cincinnati